Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

March 28, 2012Granite County, Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Mar 28, 2012, 2:00 PM MDT for Granite County, Missoula County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2012, 2:00 PM MDT (20:00 UTC)
Expired
Mar 28, 2012, 3:00 PM MDT
In force
60 min
Issued by
NWS Missoula, MT

Counties Granite County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 37 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WWUS85 KMSO 282000
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
200 PM MDT WED MAR 28 2012

MTZ005>007-043-282100-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-BUTTE/PINTLAR
REGION-MISSOULA/BITTERROOT VALLEYS-
200 PM MDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...
SOUTHEASTERN LAKE...GRANITE...EASTERN MISSOULA AND NORTHWESTERN
POWELL COUNTIES UNTIL 300 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARLEE TO 6 MILES
SOUTHEAST OF HAMILTON...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
HEAVY RAIN...SMAIL HAIL AND LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BONNER...SEELEY 
LAKE...PHILIPSBURG...CONDON...TURAH...CLINTON...QUIGLEY...
POTOMAC...GREENOUGH...CLEARWATER...GARNET AND BEARMOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4758 11315 4626 11325 4612 11402 4756 11392
TIME...MOT...LOC 1959Z 282DEG 24KT 4717 11393 4617 11398

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Mar 28, 8:20 AM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 28, 8:20 AM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
820 AM MDT WED MAR 28 2012

.UPDATE...ISSUED A WINTER WEATHER ADVISORY FOR LOST TRAIL PASS.

&&

.DISCUSSION...AS A COLD FRONT CROSSES THE NORTHERN ROCKIES
TODAY...LOST TRAIL PASS WILL BE MOST IMPACTED BY MODERATE TO HEAVY
BURSTS OF SNOWFALL. THIS WILL POSE MANY IMPACTS TO THOSE TRAVELING
OVER LOST TRAIL PASS THROUGHOUT THE DAY...AS VISIBILITIES UNDER
THESE BURSTS OF SNOW WILL DRAMATICALLY REDUCE. ROADWAYS WILL
QUICKLY TURN FROM DRY TO SNOW COVERED AND ICY. IN BETWEEN PERIODS
OF HEAVY SNOWFALL...THE ROADWAYS MAY HAVE TIME TO MELT AND BECOME
WET AGAIN...BUT COULD QUICKLY RETURN TO SNOW AND ICE COVERED. BE
PREPARED FOR QUICK CHANGING CONDITIONS IF PLANNING TO TRAVEL OVER
THE PASS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED TO ADDRESS
THESE POTENTIAL IMPACTS.

&&

.AVIATION...THE FIRST SIGN OF PRECIP AND LOWERING CLOUD COVER IS
IS CURRENTLY BEING OBSERVED IN IDAHO AND WESTERN MONTANA THIS
MORNING AS A TROUGH MOVES INTO THE REGION. A SECOND WAVE OF
MOISTURE AND LIFT WILL SUPPLEMENT THIS FIRST WAVE TO KEEP PRECIP
INTO THIS EVENING. MODEL GUIDANCE AGREE THAT CONDITIONS WILL
BECOME UNSTABLE THROUGH IDAHO AND WESTERN MONTANA THIS AFTERNOON.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE A RESULT OF THIS
INSTABILITY ESPECIALLY IN SOUTHWEST MONTANA. LIGHTNING STRIKES ARE
ALREADY BEING PRODUCED BY THE SECOND WAVE THAT IS EXPECTED THIS
AFTERNOON WHICH INCREASES THE CONFIDENCE IN THE THUNDERSTORM
POTENTIAL. TERRAIN WILL REMAIN MOSTLY OBSCURED THROUGH THIS
EVENING AND BRIEF PERIODS OF LOWERED CEILINGS AND VISIBILITIES
WILL BE POSSIBLE THROUGH ALL VALLEY LOCATIONS. THE TROUGH WILL
EXIT AND CONDITIONS WILL IMPROVE FOR A SHORT TIME OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 356 AM MDT WED MAR 28 2012/

DISCUSSION...LATEST SATELLITE AND RADAR IMAGERY SHOW A WAVE OF
MOISTURE ALONG THE OR/WA/ID BORDERS. THE ASSOCIATED LINE OF
PRECIPITATION WILL MOVE THROUGH IDAHO AND WEST CENTRAL/NORTHWEST
MONTANA THROUGH THIS MORNING. FARTHER WEST IS ANOTHER WAVE OF
MOISTURE AND LIFT THAT IS EXPECTED TO BRING ADDITIONAL PRECIP THIS
AFTERNOON. MODEL GUIDANCE SUGGEST THAT THERE WILL BE ENOUGH LIFT
THIS AFTERNOON FOR ISOLATED LIGHTNING STRIKES ESPECIALLY IN
SOUTHWEST MONTANA...SO THE CHANCE HAS BEEN ADDED THROUGHOUT THE
REGION. LIGHTNING STRIKES ARE ALREADY SHOWING UP IN NORTHERN CA SO
THIS IS A GOOD SIGN FOR OUR CHANCES. SNOW LEVELS ARE LOW ENOUGH
FOR MOUNTAIN PASSES TO HAVE SNOW OR A RAIN/SNOW MIX TODAY.
ROADWAYS WILL MOSTLY REMAIN WET BUT THERE IS A CHANCE FOR LIGHT
ACCUMULATIONS UNDER HEAVIER SHOWERS THAT SHOULD QUICKLY MELT.
SHOWERS WILL LINGER INTO THIS EVENING...AND THE SYSTEM WILL EXIT
OVERNIGHT LEAVING A BRIEF DRY PERIOD EARLY THURSDAY MORNING.

A STEADY STREAM OF PACIFIC MOISTURE WILL MOVE INTO THE NORTHERN
ROCKIES STARTING LATE THURSDAY. WIDESPREAD RAIN CAN BE EXPECTED
WITH THE HEAVIEST RAINFALL AMOUNTS LIKELY IN CENTRAL IDAHO AND
ALONG THE MONTANA BORDER WITH THE IDAHO PANHANDLE. WITH RAIN
EXPECTED TO CONTINUE INTO SATURDAY EVENING ROCK/MUDSLIDES..PONDING
OF WATER...AND POSSIBLY SMALL STREAM FLOODING BECOME A CONCERN.
SNOW LEVELS WILL REMAIN FAIRLY HIGH LIMITING SNOWFALL TO ONLY THE
HIGHEST TERRAIN THROUGH LATE SATURDAY. IF SNOW DOES FALL AT THE
PASS LEVEL IT WILL BE SLUSHY AND NOT STICK WELL TO ROADWAYS. HIGH
TEMPERATURES WILL BE WARMEST ACROSS LEMHI COUNTY AND SOUTHWEST
MONTANA WHILE FARTHER NORTH COOLER TEMPERATURES CAN BE EXPECTED
WHERE CLOUD COVER AND RAIN COOLED AIR AFFECT WARMING. UNSTABLE AIR
AHEAD OF AN APPROACHING COLD FRONT WILL INCREASE THE CHANCE OF
THUNDERSTORMS SATURDAY AFTERNOON ACROSS CENTRAL IDAHO AND WESTERN
MONTANA. HEAVIER RAIN SHOWERS CAN BE EXPECTED FROM ANY
THUNDERSTORMS THAT DO DEVELOP. THE FRONT WILL MOVE THROUGH THE
REGION SATURDAY NIGHT LOWERING SNOW LEVELS TO NEAR VALLEY FLOORS
HOWEVER THE BULK OF THE MOISTURE WILL HAVE FALLEN BY THIS TIME.
THE POTENTIAL DOES STILL EXIST FOR MINOR SNOW ACCUMULATIONS IN THE
VALLEYS AND ENOUGH SNOW TO IMPACT MOUNTAIN PASSES. LINGERING SNOW
SHOWERS ON SUNDAY WILL BE ACCOMPANIED BY BELOW AVERAGE
TEMPERATURES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON EASTERN
     LEMHI COUNTY.

&&

UPDATE/AVIATION...ALLEGRETTO
PREVIOUS DISCUSSION....KITSMILLER/LOEFFELBEIN

In the hours before

Special weather statement, Mar 28, 1:30 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
130 PM MDT WED MAR 28 2012

MTZ001>004-043-282030-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET
REGION-LOWER CLARK FORK REGION-WEST GLACIER/BOB MARSHALL REGION-
130 PM MDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD...SOUTHEASTERN
SANDERS...LAKE AND NORTHEASTERN MISSOULA COUNTIES UNTIL 230 PM MDT...

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES SOUTHWEST
OF KALISPELL TO 10 MILES WEST OF DIXON...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.  IN ADDITION...SMALL HAIL AND OCCASIONAL LIGHTNING CAN
BE EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...FLATHEAD
LAKE...POLSON...DIXON...RAVALLI...BIG ARM...SAINT IGNATIUS...
RONAN...PABLO...BIGFORK...WOODS BAY...MOIESE...ROUND
BUTTE...KILA...LAKE MARY RONAN...ELMO...CHARLO...PROCTOR...
DAYTON...FORT CONNAH...ALLENTOWN AND KICKING HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4821 11392 4723 11373 4723 11464 4807 11478
TIME...MOT...LOC 1927Z 267DEG 32KT 4804 11471 4728 11441
Special weather statement, Mar 28, 2:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
200 PM MDT WED MAR 28 2012

MTZ005>007-043-282100-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-BUTTE/PINTLAR
REGION-MISSOULA/BITTERROOT VALLEYS-
200 PM MDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...
SOUTHEASTERN LAKE...GRANITE...EASTERN MISSOULA AND NORTHWESTERN
POWELL COUNTIES UNTIL 300 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARLEE TO 6 MILES
SOUTHEAST OF HAMILTON...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...SMAIL HAIL AND LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BONNER...SEELEY
LAKE...PHILIPSBURG...CONDON...TURAH...CLINTON...QUIGLEY...
POTOMAC...GREENOUGH...CLEARWATER...GARNET AND BEARMOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4758 11315 4626 11325 4612 11402 4756 11392
TIME...MOT...LOC 1959Z 282DEG 24KT 4717 11393 4617 11398

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:30 PM MDTSpecial Weather StatementMSOLake60 min
Mar 28, 8:12 AM MDTWinter Weather AdvisoryMSOLemhi9 hr

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.